Hail, Cottle
- When
- April 23, 3:18 PM CST
- Where
- Cottle County, 8 mi ENE of Cee Vee
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.264, -100.321
A storm chaser reported golf ball size hail near US Highway 62/83 in northern Cottle County.
A trough moving across New Mexico allowed large scale lift to spread over West Texas during the afternoon hours of the 23rd. A sharpening dryline and strengthening surface low in the southeastern Texas Panhandle generated scattered thunderstorms across the extreme southeastern Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A trough moving across New Mexico allowed large scale lift to spread over West Texas during the afternoon hours of the 23rd. A sharpening dryline and strengthening surface low in the southeastern Texas Panhandle generated scattered thunderstorms across the extreme southeastern Texas Panhandle. The first round of thunderstorms tracked across Cottle County producing hail up to golf ball size. The second round of thunderstorms produced hail up to two inches in Hall and Childress Counties as well as a brief tornado north of Turkey (Hall County). This tornado was documented by the Turkey Fire Department as well as recorded on a wildlife camera. Farther west, in the dry surface air, virga showers produced a severe wind gust to 58 mph near Tulia (Swisher County) measured by a Texas Tech University West Texas mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 12:38 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 138 PM CDT Fri Apr 23 2021 .SHORT TERM... An upper level trough with a slightly positive tilt was making its way across New Mexico early this afternoon. As this trough approaches the area and moves overhead this evening it will take on more of a neutral tilt. We will be on the downwind side of a curved upper level jet resulting in a broad area of upper level divergence. A strong jet streak will result in this divergence mostly off the caprock and points farther east into northwest Texas and Oklahoma. Subsidence will then quickly swing in aloft as the trough axis moves overhead this evening. A center of a surface low was currently moving across the extreme southern Texas Panhandle resulting in dry westerly winds for much of the FA. The only exception was over the eastern Rolling Plains into the extreme southeastern Texas Panhandle where surface winds remained backed. Low level convergence still looks to be maximized over the southeastern Texas Panhandle just to the northeast of the center of the surface low. From this location into the northern Rolling Plains looks to be the most likely point of initiation of convection. A notable low level theta-e ridge was advecting northward into the Rolling Plains this afternoon. This theta-e ridge will likely bend back to the northwest in the low level wind convergence zone across the southeastern into south-central Texas Panhandle. Although low level mixed layer CAPEs will max out farther to the east in northwest Texas, we will still see healthy instability values over the aforementioned area of around 1500-2000 J/kg. This is also in part due to very steep mid level lapse rates moving overhead this afternoon around 8-9 C/km. Model soundings also show very little to no capping by 4pm or so within this zone of high instability values. Any thunderstorms that do develop will quickly become severe with very large hail possible but also quickly move east of the FA. A cold front will follow this evening and overnight shifting breezy winds to the north. A low amplitude ridge will then move overhead on Saturday leading to a beautiful day. .LONG TERM... A relatively progressive low amplitude ridge is on course to overspread the southwest CONUS for the end of the weekend and beginning of next week helping to turn the heat up to around 90 degrees across the region on Sunday and Monday. A positively tilted trough will deepen as it approaches on Tuesday with a sharp gradient of H50 height falls dropping temps somewhat, but winds will increase as the trough axis impinges on the divergent surface wind field over New Mexico and West Texas. A cold front quickly fills in and cools us down Wednesday as the trough axis shifts east with a slight chance of rainfall on the back side of the system Wednesday afternoon. A more amplified ridge will first set up over the west for the end of the work week, then gradually flatten through the course of the weekend. Highs thursday and Friday will be in the 70s for most, and back into the mid 80's for next Saturday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01/55
Hazardous Weather Outlook National Weather Service Lubbock TX 322 PM CDT Fri Apr 23 2021 TXZ021>044-242030- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 322 PM CDT Fri Apr 23 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Warm, dry, and gusty westerly winds will result in elevated to near-critical fire weather conditions across the Caprock, and the central and southern Rolling Plains region this afternoon. A Fire Danger Statement is in effect from noon to 8 pm CDT. A threat of an isolated severe wind gust up to 60 mph and large hail up to baseball size is possible this afternoon as storms form across the eastern Rolling Plains and extreme southeastern Texas Panhandle. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional fire weather concerns will be possible each afternoon Sunday through the middle of next week. A threat of strong to possibly severe storms will exist Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The Altus AFB radar (KFDR), 124 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
4 hail, 1 tornado, 1 high wind. Local standard time, as filed.
A storm chaser reported golf ball size hail near US Highway 62/83 in northern Cottle County.
A storm chaser reported ping pong ball size hail along Farm to Market Road 104 about six miles northeast of Swearingen.
The fire department in Turkey observed a tornado over open land just north of Turkey. Additionally, a local storm chaser viewed a tornado on his game camera while hunting. The only damage noted was minor damage to trees and deer blinds.
An emergency manager reported hail up to two inches in diameter about eight miles south of Estelline. No damage was reported.
A NWS cooperative weather observer reported quarter size hail three miles south of Tell. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946807, 946808, 946810, 946809, 946811, 946812.